Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Quad Cities, IA

October 22, 2001Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 22, 2001, 5:08 PM CDT for Jefferson County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 22, 2001, 5:08 PM CDT (22:08 UTC)
Expired
Oct 22, 2001, 5:45 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KDVN 222209
SVRMLI
IAC101-222245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 PM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA


* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR REPORTED A 
SEVERE THUNDERSTORM WITH LARGE HAIL 6 MILES SOUTHWEST OF 
ABINGDON...OR 7 MILES NORTH OF ELDON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BROOKVILLE AROUND 510 PM CDT.
   FAIRFIELD AROUND 515 PM CDT.
   PERLEE AROUND 520 PM CDT.
   SALINA AROUND 525 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER.  TAKE COVER IN A STURDY 
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM 
PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTHEASTERN IOWA AND NORTHEAST MISSOURI.  THIS STORM COULD PRODUCE A
TORNADO WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4115 9218 4091 9217 4092 9173 4116 9173

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 1:15 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Oct 22, 1:15 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 PM CDT MON OCT 22 2001

WEST-TO-EAST WARM FRONT NUDGING NORTH OF IA/MO BORDER AS NE SHORT
WAVE CONTINUES TO INDUCE SFC CYCLOGENESIS OVER KS. MSAS INDICATED
PRESSURE FALLS BULLSEYE OVER SOUTHWEST IA INDICATING EVENTUAL PATH OF
SFC WAVE PROPAGATION THIS EVENING...WITH IT CONTINUING TO
JUST NORTHEAST OF DBQ BY 06Z TUE...AND ACRS WI DURING LATE NIGHT AS
NEBRASKA H5 VORT TAKES PATH JUST NORTH OF SFC REFLECTION. INCREASING
ELEVATED CONVECTIVE COMPLEX ALONG H85 FRONT OVER WEST CENTRAL AND
NORTHERN CWA...TO CONTINUE TO BE MAIN SHORT TERM CONCERN BEFORE IT
SHIFTS INTO WI TONIGHT...BUT SOUTHERN CWA TO EVENTUALLY GET INTO
THE ACT AS MORE SFC BASED PRE-COLD FRONTAL CONVECTION SWEEPS FROM
WEST-TO-EAST AROUND MIDNIGHT INTO THE LATE NIGHT HOURS. TEMPS SHOULD
BE HELD UP TONIGHT FOR MILD LOW REGIME...EVEN ACRS NORTH AS DRY DPT
EAST-NORTHEAST SFC FLOW INFLUX HAS BEEN NIXED BY ADVANCING WARM
FRONT. PORTIONS OF WEST CENTRAL INTO NORTHEAST CWA MAY NEED
LOCALLY HEAVY RAIN WORDING FOR REPEATED ACTIVITY. WILL HOLD OFF ON
FLOOD WATCH ACRS FAR SOUTH THAT WERE HIT HARD LAST NIGHT...AS THEY
ARE RECEIVING A TEMPORARY REPRIEVE FROM CONVECTIVE ACTION TODAY
ENOUGH TO RECOVER...AND HOPE LATER NIGHT PRE-COLD FRONTAL CONVECTION
NOT PROGRESSIVE/NOT LONG-LASTING.

TEMPORARY LULL ON TUE BEFORE STRONG DIGGING JET INTO SOUTHERN PLAINS
TUE NIGHT/WED MORNING BRINGS DIGGING TROUGH AND ANOTHER ROUND OF
PUMMELING VORTS FOR CONVECTIVE THREAT LATER TUE NIGHT INTO WED
MORNING....BEFORE BIG CHILL TAKES PLACE IN DEEPENING UPPER VORTEX
CYCLONIC WRAP-AROUND LATE WED AND WED NIGHT.

LONGER RANGE(THU-MON)...MEDIUM RANGE MODELS STILL IN REASONABLE
AGREEMENT OF CONTINUING TREND OF POLAR VORTEX SETTING UP SHOP NEAR
JAMES BAY TOWARD END OF WEEK...WITH UPPER MIDWEST BATHED IN STIFF CAA
CYCLONIC FLOW. BOTH EURO AND MRF HINT AT VORT SPOKE ROTATING DOWN
THROUGH THIS FLOW THU NIGHT FOR PRECIP CHANCE INTO FRI MORNING...
WITH LOW LEVEL CRITICAL THICKNESSES/TEMPS STILL SUPPORTING SNOW.
HIGHLY AMPLIFIED RIDGE TO THEN EDGE OVER THE UPPER MS RVR VALLEY
FOR DRY BUT CHILLY START TO WEEKEND...WITH REINFORCING BACKDOOR
COLD SURGE FRI NIGHT AND SAT. SLOW MODERATION TO RECOVER HIGH TEMPS
FROM 40S BACK INTO 50S SUN INTO MON.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

12

In the hours before

Local storm report, Oct 22, 11:54 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT MON OCT 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    10 E CARTHAGE             IL   1 INCH HAIL
10/22/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Oct 22, 3:49 PM CDT, 1 hour 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-230945-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON OCT 22 2001

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE...ALONG WITH
POTENTIAL FOR LOCALIZED FLOODING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
INTO TONIGHT FOR ALL OF EASTERN IOWA...NORTHERN MISSOURI...AND
WESTERN ILLINOIS.  THE PRIMARY THREAT FROM THESE STORMS WILL BE
LARGE HAIL. TORNADOS AND HIGH WINDS WILL ALSO BE A THREAT...
MAINLY OVER NORTHERN MISSOURI...SOUTHEAST IOWA...AND INTO WEST
CENTRAL ILLINOIS.

A WARM FRONT WILL MOVE VERY SLOWLY NORTH ACROSS IOWA TONIGHT. RAIN
AND THUNDERSTORMS AHEAD OF THIS FRONT WILL OVERSPREAD EASTERN IOWA
AND NORTHWEST ILLINOIS THIS EVENING. AN UPPER LEVEL DISTURBANCE
APPROACHING FROM THE WEST WILL INCREASE THE RISK OF LARGE HAIL WITH
ANY OF THE STRONGER THUNDERSTORMS TONIGHT.

A PARTICULARLY POTENT CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTH
CENTRAL IOWA WILL MOVE INTO SOUTHEAST IOWA LATE THIS AFTERNOON INTO
THIS EVENING. THE AREA AT RISK FROM THESE STORMS IS MAINLY
SOUTH OF A LINE FROM OSKALOOSA...TO WASHINGTON...TO ALEDO. THESE
STORMS HAVE A HISTORY OF PRODUCING LARGE AND DAMAGING HAIL. WHERE
THESE STORMS INTERACT WITH THE WARM FRONT...THERE WILL BE AN
INCREASED RISK OF TORNADOS AND DAMAGING WINDS.

ANOTHER CONCERN TONIGHT WILL BE THE POTENTIAL FOR LOCALIZED
FLOODING...PARTICULARLY IN URBAN AREAS. HEAVY RAINS CAN CAUSE
STREET FLOODING WITH ONLY A COUPLE OF INCHES IN AN HOUR. STREET
FLOODING IS AGGRAVATED THIS TIME OF YEAR BY STORM DRAINS THAT ARE
CLOGGED WITH LEAVES.

THERE ARE 2 AREAS AT HIGHER RISK FOR FLOODING TONIGHT. DURING HEAVY
RAINS LAST NIGHT...PARTS OF SCOTLAND AND CLARK COUNTIES IN MISSOURI
AND HANCOCK AND MCDONOUGH COUNTIES IN ILLINOIS RECEIVED UP TO
3 INCHES OF RAINFALL.  IF HEAVY RAIN TRACKS ACROSS THOSE SAME
COUNTIES AGAIN TONIGHT...THERE WILL BE A POTENTIAL FOR FLASH
FLOODING. THIS MORNING...STRONG THUNDERSTORMS TRACKED ACROSS IOWA AND
LINN COUNTIES...LEAVING A BAND OF UP TO 2 INCHES OF RAIN FROM GIBSON
TO MARENGO...AND INTO CEDAR RAPIDS.  ADDITIONAL HEAVY RAINS THIS
EVENING COULD AGGRAVATE LOCAL FLOODING PROBLEMS...AGAIN...MAINLY IN
URBAN AREAS.

ALL STORM SPOTTERS...AND PARTICULARLY THOSE IN SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS EVENING THROUGH TONIGHT.

DUBBERKE
Special weather statement, Oct 22, 4:25 PM CDT, 43 minutes before
IAZ052-053-222130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA
425 PM CDT MON OCT 22 2001

THE NATIONAL WEATHER SERVICE WILL ALLOW THE URBAN AND SMALL STREAM
FLOOD ADVISORY FOR LINN AND JONES COUNTIES TO EXPIRE AT 430 PM.

THUNDERSTORMS THAT PRODUCED HEAVY RAINFALL AND URBAN FLOODING THIS
AFTERNOON HAVE LIFTED NORTH OUT OF THE AREA.  LOCAL OFFICIALS REPORT
THAT THE FLOODING HAS SUBSIDED FOR NOW. THEREFORE...THE URBAN FLOOD
ADVISORY WILL BE ALLOWED TO EXPIRE.

THERE IS POTENTIAL LATER THIS EVENING AND TONIGHT FOR MORE HEAVY
RAIN. ANY ADDITIONAL HEAVY RAIN COULD CREATE URBAN FLOODING OR LEAD
TO MORE SIGNIFICANT FLASH FLOODING.  THIS TIME OF YEAR... CLOGGED
STORM DRAINS CAN RAPIDLY AGGRAVATE STREET FLOODING. BEWARE OF
FLOODING IN URBAN AREAS...AND PARTICULARLY LOW LYING
STREETS...UNDERPASSES...DRAINAGE AREAS...AND HIGHWAY ON AND OFF
RAMPS.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.  BE ESPECIALLY CAREFUL AT AT NIGHT WHEN IT
IS DIFFICULTY TO SEE HOW DEEP THE WATER IS.

DMD

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 5:49 PM CDTSevere Thunderstorm WarningDVNVan Buren56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.